MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC STRAIGHT BALL SPIKE 337MM; RETRACTOR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC STRAIGHT BALL SPIKE 337MM; RETRACTOR
Catalog Number 398.54
Medical Device Problem Code Device Reprocessing Problem (1091)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It is unknown when device leakage began.Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, there were three (3) devices discovered to have malfunctioned; it was identified at the sterile processing department (spd).The straight ball spike was leaking a brown residue.The sharp hook was bent in an incorrect direction, and the periosteal elevator handle has cracked.There was no patient involvement reported.This report is for a straight ball spike 337mm.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history record (dhr) review: part number: 398.54; synthes lot number: gsrmc-or-92; release to warehouse date: n/a; manufacture site: n/a; part expiration date: n/a; list of nonconformance¿s: n/a.A dhr review can not be performed as the part# 398.54 and the lot# gsrmc-or-92 does not correspond to a tuttlingen device.Investigation flow: damage: visual (appearance not as expected).Visual inspection: visual inspection performed at customer quality (cq) confirmed the condition of a discolored device, which agrees with the reported complaint condition.While no fluid was observed to be leaking from the device, there exists dry orange-ish brownish discoloration resembling corrosion on the shaft surface adjacent to the phenolic material handle.Document/specification review: a dhr review can not be performed as the part# 398.54 and the lot# gsrmc-or-92 does not correspond to a tuttlingen device.The features of the returned device and a review of the drawing history revealed that the returned device was manufactured prior to device drawing released in june 2003 and is therefore over 15 years old and was made by a supplier diener.Device drawings were reviewed during this investigation.No product design issues or discrepancies were observed.Dimensional inspection: an accurate dimensional inspection of feature(s) relevant to this complaint condition could not be performed at cq due to post manufacturing damage.Conclusion: a definitive root cause for the discoloration could not be determined based on the provided information.The most likely cause for the complaint condition is cumulative wear/rough handling over 15+ years of use and repeated thermal sterilization cycles.Recommendations for processing synthes reusable medical devices sold in north america can be found in technique guide dj1305 rev i titled "processing synthes reusable medical devices-instruments, instrument trays and cases".This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STRAIGHT BALL SPIKE 337MM
Common Device Name
RETRACTOR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7609217
Report Number2939274-2018-52520
Device Sequence Number157093
Product Code GAD
UDI-Device Identifier10886982201430
UDI-Public(01)10886982201430
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number398.54
Device Lot NumberGSRMC-OR-92
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2018
Initial Date Received by Manufacturer 05/22/2018
Supplement Date Received by Manufacturer07/16/2018
Initial Report FDA Received Date06/18/2018
Supplement Report FDA Received Date07/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1